Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 229, NWS Amarillo, TX

July 14, 2016Armstrong County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 14, 2016, 7:59 PM CDT for Armstrong County, Texas. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2016, 7:59 PM CDT (00:59 UTC)
Expired
Jul 14, 2016, 8:30 PM CDT
In force
31 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Armstrong County, TX

The radar

The Amarillo radar (KAMA), 50 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 8:00 PM CDTHAIL 1Goodnight, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 6:25 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.0 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2016-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2288 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2016-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2288 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
2158 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.0

Open this sounding in Storm Lab

The text

As transmitted.

373 
WUUS54 KAMA 150059
SVRAMA
TXC011-150130-
/O.NEW.KAMA.SV.W.0229.160715T0059Z-160715T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
759 PM CDT THU JUL 14 2016

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ARMSTRONG COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 830 PM CDT

* AT 759 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES
  NORTHEAST OF GOODNIGHT...OR 11 MILES EAST OF CLAUDE...AND IS
  NEARLY STATIONARY.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. 
           HAIL DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  GOODNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3497 10122 3508 10138 3518 10123 3518 10109
      3494 10109
TIME...MOT...LOC 0059Z 022DEG 1KT 3510 10115 

HAIL...1.25IN
WIND...60MPH
 
$$

BRB/LFM
1 follow-up statement
006 
WWUS54 KAMA 150116
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
816 PM CDT THU JUL 14 2016

TXC011-150130-
/O.CON.KAMA.SV.W.0229.000000T0000Z-160715T0130Z/
ARMSTRONG TX-
816 PM CDT THU JUL 14 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN ARMSTRONG COUNTY...

AT 815 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GOODNIGHT...OR
13 MILES SOUTHEAST OF CLAUDE...MOVING SOUTH AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE.
         HAIL DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
GOODNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3514 10126 3508 10109 3494 10109 3497 10122
      3504 10133
TIME...MOT...LOC 0115Z 006DEG 10KT 3500 10115 

HAIL...1.25IN
WIND...60MPH
 
$$

BRB/LFM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 6:47 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 14, 6:47 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
647 PM CDT THU JUL 14 2016

.AVIATION...
00Z TAF Cycle

A stationary front from the eastern to south central Texas Panhandle
will be a focus for isolated to scattered convection this evening.
The Amarillo TAF site has the best chance for any convection and
included a TEMPO group from 02Z to 06Z Friday. The Dalhart and Guymon
TAF sites could possibly see some convection move southeast out of
northeast New Mexico and southeast Colorado later this evening...and
did include a TEMPO group between 01Z and 06Z Friday just in case.
VFR conditions will prevail through 00Z Saturday at all three TAF
sites. Northeast to east winds 10 to 20 knots with some higher gusts
will veer around to the southeast and south after 16Z to 19Z Friday.

Schneider

&&

.PREV DISCUSSION... /Issued 347 PM CDT THU JUL 14 2016/

SHORT TERM...
A multitude of wind directions across the Panhandle have led to a
series of meso-boundaries draped across the region. Current
observations show a range of temperatures from the mid to upper 80s
across the NW TX panhandle and OK panhandle to lower and mid 90s
across the rest of the region. Dewpoint temperatures are
approaching 70 across the eastern TX panhandle. Areas across the
southeastern TX panhandle is the current area of interest for
convection as we get further into the afternoon and evening hours.
Southeasterly flow across the SE TX panhandle is advecting
moisture along a westward progressing boundary into the central
panhandle. In-conjunction with the meso-boundary across the
eastern and central TX panhandle, cumulus clouds are developing
across the front range of CO and NM with some convection expected
to develop which may move into the western OK and perhaps far
northwestern TX panhandle as we go into the evening hours. Some
showers and thunderstorms may linger into the overnight across far
eastern areas along the meso-boundaries later tonight. Low temps
for tonight will range from the upper 60s to lower 70s.

LONG TERM...
Upper level analysis across CONUS reveals a closed low moving into
the Pac NW while mostly zonal flow continues across the Plains.
Models are in fairly good agreement on a 500mb shortwave moving
through the flow Friday afternoon. A vort max will develop in
response to some modest upper level divergence as the wave moves
through.

At the surface... lingering low clouds and perhaps a few showers may
exist over portions of the OK/TX Panhandles Friday morning. These
clouds should burn off through late morning allowing for some mixing
and temperatures should rise fairly quickly into the 90s. Model sfc
dew points will be in the low to mid 60s across most of the area.
Depending on where any residual outflow boundaries are located from
Thursday evening convection will be a focus for initiation. High
res models show cap eroding by mid afternoon with at least a few
storms popping up around 21z in our western zones, then pushing
east across the area. MLCAPE values should be reasonable...with
values up to 2000 j/kg. The best shear will be along the edge of
the zonal jet along the OK panhandle with values near 40kts.
Moreover...strong to severe storms will be possible with anything
that does develop with large hail and wind being the main threat.
Later Friday evening...models show a possible MCS moving in from
western KS as aforementioned upper level support moves in. At this
time is looks like this feature may clip our northeastern zones.
Storm chances will then decrease through Saturday morning.

The period from Sunday and beyond looks mostly dry and hot as ridge
of high pressure pushes further east and north. At this time models
center the high over KS/OK by early next week. This should help
maintain some easterly component to the surface winds during the
afternoons which may help mitigate extremely anomalous high
temperatures. However...it will be very hot regardless with highs
in upper 90s to low 100s.

&&

.AMA Watches/Warnings/Advisories...
TX...Heat Advisory until 8 PM CDT this evening for the following
     zones: Armstrong...Deaf Smith...Randall.

OK...None.

&&

11/10
Hazardous weather outlook, Jul 14, 6:57 PM CDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
657 PM CDT THU JUL 14 2016

OKZ001>003-TXZ001>020-151100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
657 PM CDT THU JUL 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES THROUGH TONIGHT...WITH THE HIGHEST CHANCES ACROSS THE
SOUTHEASTERN TEXAS PANHANDLE. A SEVERE THUNDERSTORM WATCH IS IN
EFFECT UNTIL 1 AM CDT FRIDAY FOR THE SOUTHEASTERN TEXAS PANHANDLE.
SOME STORMS COULD BECOME STRONG TO SEVERE WITH DAMAGING WIND GUSTS TO
75 MPH AND HAIL NEAR HEN EGG SIZE AS THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES FRIDAY AND FRIDAY NIGHT. A FEW STORMS COULD BECOME STRONG
TO SEVERE...WITH DAMAGING WIND GUSTS AND HAIL NEAR QUARTER SIZE AS
THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS ACROSS THE
SOUTHEASTERN TEXAS PANHANDLE SHOULD BE READY FOR ACTIVATION.

SCHNEIDER

In the hours before

Special weather statement, Jul 14, 7:22 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
722 PM CDT THU JUL 14 2016

TXZ009-014-150045-
ROBERTS TX-GRAY TX-
722 PM CDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROBERTS AND
NORTHWESTERN GRAY COUNTIES UNTIL 745 PM CDT...

AT 722 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTH OF PAMPA...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PAMPA AND CODMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
THE PANHANDLE OF TEXAS.

LAT...LON 3552 10100 3561 10109 3564 10109 3584 10090
      3564 10069
TIME...MOT...LOC 0022Z 226DEG 16KT 3562 10098

BRB/LFM
Local storm report, Jul 14, 7:36 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
736 PM CDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HAIL             1 W GROOM               35.20N 101.12W
07/14/2016  M1.00 INCH       CARSON             TX   STORM CHASER

&&

EVENT NUMBER AMA1600616

LORENZEN
Local storm report, Jul 14, 7:40 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
740 PM CDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             1 W GROOM               35.20N 101.12W
07/14/2016  E1.75 INCH       CARSON             TX   PUBLIC

&&

EVENT NUMBER AMA1600617

LG
Local storm report, Jul 14, 7:42 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
742 PM CDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     8 W GROOM               35.21N 101.25W
07/14/2016  M60 MPH          CARSON             TX   TRAINED SPOTTER

0735 PM     HAIL             8 W GROOM               35.21N 101.25W
07/14/2016  M1.00 INCH       CARSON             TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1600618
EVENT NUMBER AMA1600619

KJS
Local storm report, Jul 14, 7:44 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
744 PM CDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HAIL             3 NNE WAYSIDE           34.83N 101.52W
07/14/2016  E1.75 INCH       ARMSTRONG          TX   BROADCAST MEDIA

&&

CORRECTED EVENT TIME

EVENT NUMBER AMA1600620

KJS
Local storm report, Jul 14, 7:45 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
745 PM CDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     TSTM WND GST     4 W GROOM               35.20N 101.18W
07/14/2016  E60 MPH          CARSON             TX   BROADCAST MEDIA

&&

EVENT NUMBER AMA1600621

KJS

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:02 PM CDTSevere Thunderstorm WarningAMACarson, Gray28 min
Jul 14, 7:05 PM CDTSpecial Weather StatementAMAArmstrong25 min
Jul 14, 7:15 PM CDTSevere Thunderstorm WarningAMAArmstrong45 min
Jul 14, 7:22 PM CDTSpecial Weather StatementAMARoberts23 min
Jul 14, 7:37 PM CDTSevere Thunderstorm WarningAMAArmstrong26 min
Jul 14, 7:44 PM CDTSevere Thunderstorm WarningAMACarson31 min
Jul 14, 8:09 PM CDTSevere Thunderstorm WarningAMAArmstrong36 min
Jul 14, 8:14 PM CDTSpecial Weather StatementAMARandall31 min
Jul 14, 8:20 PM CDTSevere Thunderstorm WarningAMARandall41 min
Jul 14, 8:29 PM CDTSpecial Weather StatementAMACarson31 min
Jul 14, 8:30 PM CDTSpecial Weather StatementAMADonley30 min
Jul 14, 8:47 PM CDTSpecial Weather StatementAMAArmstrong43 min
Jul 14, 8:59 PM CDTSpecial Weather StatementAMADonley31 min
Jul 14, 11:10 PM CDTSpecial Weather StatementAMAWheeler65 min
Jul 14, 11:32 PM CDTSevere Thunderstorm WarningAMAWheeler20 min
Jul 15, 5:30 PM CDTSpecial Weather StatementAMAHartley45 min
Jul 15, 5:52 PM CDTSpecial Weather StatementAMADeaf Smith38 min
Jul 15, 6:27 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree, Sherman63 min
Jul 15, 6:30 PM CDTSpecial Weather StatementAMAOldham30 min
Jul 15, 6:54 PM CDTSpecial Weather StatementAMADeaf Smith51 min
Jul 15, 6:56 PM CDTSpecial Weather StatementAMAOldham49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.